Alert archive / Washington / Severe Thunderstorm Warnings in 2015

Severe Thunderstorm Warning 1, NWS Seattle, WA

May 21, 2015Whatcom County, Washington

NWS Seattle, WA issued this severe thunderstorm warning at May 21, 2015, 6:41 PM PDT for Whatcom County, Washington. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 21, 2015, 6:41 PM PDT (01:41 UTC)
Expired
May 21, 2015, 7:15 PM PDT
In force
34 min
Issued by
NWS Seattle, WA
Area
Storm-based polygon

County Whatcom County, WA

The radar

The Seattle radar (KATX), 69 km from the middle of the area, began a volume at 01:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Quillayute State, WA (KUIL), launched 00:00Z, 1.7 hours before the alert went out and 207 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Quillayute State, WA at 00:00Z on 2015-05-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Quillayute State, WA at 00:00Z on 2015-05-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -9 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1314 m above ground
0-6 km bulk shear
5 kt
0-1 km storm-relative helicity
-9 m²/s²
0-3 km storm-relative helicity
21 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

670 
WUUS56 KSEW 220141
SVRSEW
WAC073-220215-
/O.NEW.KSEW.SV.W.0001.150522T0141Z-150522T0215Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SEATTLE WA
641 PM PDT THU MAY 21 2015

THE NATIONAL WEATHER SERVICE IN SEATTLE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTH CENTRAL WHATCOM COUNTY IN NORTHWEST WASHINGTON...

* UNTIL 715 PM PDT.

* AT 636 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL.  THIS
  STORM WAS LOCATED 11 MILES EAST OF ACME...AND MOVING NORTHWEST AT 5
  MPH.

* LOCATIONS IMPACTED INCLUDE...
  MAINLY RURAL AREAS OF SOUTHERN WHATCOM COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SEVERE THUNDERSTORM WARNING MEANS DAMAGING WIND OF 58 MPH OR
GREATER AND/OR ONE INCH DIAMETER HAIL OR LARGER IS IMMINENT OR
OCCURRING. THOSE IN THE WARNED AREA SHOULD SEEK SAFETY INSIDE A
STURDY STRUCTURE...AWAY FROM WINDOWS...NOW. SEVERE THUNDERSTORMS CAN
ALSO PRODUCE FREQUENT...DEADLY LIGHTNING AND VERY HEAVY RAIN. HEAVY
RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO AREAS WHERE WATER
COVERS THE ROAD.

TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
IN SEATTLE.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 4865 12193 4872 12208 4877 12193 4868 12182
TIME...MOT...LOC 0141Z 138DEG 4KT 4872 12196

$$

ALBRECHT
1 follow-up statement
189 
WWUS56 KSEW 220212
SVSSEW

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SEATTLE WA
712 PM PDT THU MAY 21 2015

WAC073-220221-
/O.EXP.KSEW.SV.W.0001.000000T0000Z-150522T0215Z/
WHATCOM WA-
712 PM PDT THU MAY 21 2015

...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL WHATCOM COUNTY
WILL EXPIRE AT 715 PM PDT...

THE THUNDERSTORM RESPONSIBLE FOR LARGE HAIL HAS WEAKENED. THE SEVERE 
THUNDERSTORM WARNING HAS ENDED.

LAT...LON 4865 12193 4872 12208 4877 12193 4868 12182
TIME...MOT...LOC 0211Z 138DEG 4KT 4874 12199

$$

ALBRECHT

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Seattle, WA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 21, 3:30 PM PDT, 3 hours 11 minutes earlier.

Area forecast discussion, May 21, 3:30 PM PDT, 3 hours 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SEATTLE WA
330 PM PDT THU MAY 21 2015

.SYNOPSIS...SHOWERS AND THUNDERSTORMS ARE OVER THE MOUNTAINS THIS
AFTERNOON AND A FEW COULD SPREAD TO THE LOWLANDS THIS EVENING. LOW
CLOUDS ON THE COAST WILL PUSH INLAND OVERNIGHT. FRIDAY AND SATURDAY
WILL BE COOLER WITH A CHANCE OF SHOWERS OVER THE INTERIOR OF WESTERN
WASHINGTON AND THE CASCADES. A PATTERN OF MORNING CLOUDS WITH SOME
AFTERNOON SUNSHINE IS LIKELY NEXT WEEK WITH A CONTINUING CHANCE OF
SHOWERS IN THE MOUNTAINS.

&&

.SHORT TERM...SCATTERED SHOWERS AND THUNDERSTORMS OVER THE MOUNTAINS
THIS AFTERNOON MAY SPREAD TO PORTIONS OF THE LOWLANDS THIS EVENING.
THE HRRR CONTINUES TO SHOW THE BEST CHANCE OF SHOWERS FOR THE
LOWLANDS IS OVER SW WA. MARINE STRATUS ON THE COAST WILL SPREAD
INLAND OVERNIGHT AND MARINE AIR SHOULD CONTINUE TO PUSH INTO WRN WA
THROUGH FRIDAY FOR A COOLER DAY. A CHANCE OF SHOWERS MIGHT PERSIST
FRIDAY THROUGH SATURDAY AS A WEAK UPPER LOW DROPS OVER THE AREA.
HIGHS WILL BE IN THE 60S AND THE BEST CHANCE FOR SHOWERS WILL BE
OVER THE CASCADES.

.LONG TERM...ANOTHER WEAK UPPER LOW WILL REMAIN OVER THE REGION
SUNDAY THROUGH WEDNESDAY WITH CONTINUED MODERATE LOW LEVEL ONSHORE
FLOW. MOST DAYS SHOULD SEE MORNING CLOUDS WITH SOME AFTERNOON
SUNSHINE OVER THE INTERIOR. THE COAST WILL PROBABLY STAY CLOUDY AND
COOL EACH DAY. THERE WILL BE A CHANCE OF SHOWERS...MAINLY IN THE
MOUNTAINS EACH AFTERNOON AND EVENING HOURS. THE POSITION OF THE LOW
CHANGES FROM RUN TO RUN AND SO IT IS HARD TO SAY IF THE LOWLANDS
WILL SEE ANY SHOWERS...BUT THE NORTH CASCADES PROBABLY HAVE THE BEST
CHANCE OF SHOWERS AND COULD SEE A SOAKING RAIN OR TWO IF THE LOW
BRINGS MOISTURE WWD FROM EASTERN WA...WHICH SOME MODELS RUNS HAVE
SHOWN.

&&

.AVIATION...AN UPPER LOW OVER THE CENTRAL COAST OF BRITISH COLUMBIA
IS FORECAST TO SLOWLY DIG S THRU TONIGHT. THE FLOW ALOFT WILL
GENERALLY BE LIGHT SLY. THE AIR MASS WAS UNSTABLE OVER THE MTNS THIS
AFTERNOON. THERE IS A CHANCE THAT AN ISOLATED TSTM COULD DRIFT OVER
THE LOWLANDS LATE TODAY OR EARLY THIS EVENING. THE LOWLAND AREAS
THAT WILL HAVE THE GREATEST CHANCE WILL BE E OF A KSEA-KPLU LINE AND
S OF KOLM. THE RISK OF TSTMS SHOULD END BY 0600 UTC.

MEANWHILE...THE SFC ONSHORE PRES GRADIENT CONTINUED TO TIGHTEN
THIS AFTERNOON. THIS WILL TRANSLATE TO LOW CLOUDS ACROSS THE
INTERIOR LOWLANDS FRI MORNING. ANTICIPATE WIDESPREAD IFR CIGS BY
1200 UTC. THERE WILL ALSO BE AREAS OF 1-3SM BR OR -DZ BR ON THE
COAST AFTER 0600 UTC.

KSEA...VFR CONDITIONS ARE ANTICIPATED TIL 0900 UTC. AFTER 0900
UTC...LOOK FOR CIGS IN THE 1-2K FT RANGE TO DEVELOP OVER THE
TERMINAL. CIGS SHOULD SETTLE NEAR 010 BY 1200 UTC.

&&

.MARINE...
PERSISTENT HIGH PRES OFFSHORE WITH LOWER PRES INLAND WILL RESULT
IN CONTINUED ONSHORE FLOW OF VARYING STRENGTH THROUGH TUE.

MEANWHILE...THE ONSHORE PRES GRADIENT CONTINUED TO STRENGTHEN THIS
AFTERNOON. THIS COMBINED WITH A MODEST TEMPERATURE GRADIENT
BETWEEN THE COAST /IN THE MID 50S/ AND THE INTERIOR /IN THE 70S/
THIS AFTERNOON WILL LIKELY RESULT IN GALE FORCE WINDS OVER THE
CENTRAL U.S. STRAIT OF JUAN DE FUCA THIS EVENING.

&&

.SEW WATCHES/WARNINGS/ADVISORIES...
WA...NONE.
PZ...GALE WARNING IN EFFECT TIL 5 AM FRI FOR THE CENTRAL STRAIT
     OF JUAN DE FUCA.

     SMALL CRAFT ADVISORIES ARE IN EFFECT FOR THE COASTAL WATERS
     FROM CAPE FLATTERY TO CAPE SHOALWATER FROM 10 NM OUT TO 60
     NM AND THE EAST ENTRANCE TO THE STRAIT OF JUAN DE FUCA.

&&

In the hours before

Special weather statement, May 21, 5:33 PM PDT, 1 hour 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SEATTLE WA
533 PM PDT THU MAY 21 2015

WAZ567-220115-
WEST SLOPES NORTH CASCADES AND PASSES-
533 PM PDT THU MAY 21 2015

...SIGNIFICANT WEATHER ADVISORY FOR EXTREME NORTHERN SKAGIT AND
SOUTHERN WHATCOM COUNTIES UNTIL 615 PM PDT...

AT 530 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 13 MILES NORTHWEST OF CONCRETE...OR 15 MILES EAST
OF ACME...MOVING NORTHWEST AT 5 MPH.

HAIL UP TO THE SIZE OF NICKELS IS LIKELY WITH THIS STORM...ALONG WITH
HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
MAINLY RURAL AREAS OF SOUTHERN WHATCOM COUNTY.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

LAT...LON 4875 12208 4885 12187 4867 12173 4862 12187
TIME...MOT...LOC 0033Z 147DEG 4KT 4871 12189

ALBRECHT

WWW.WEATHER.GOV/SEATTLE
Special weather statement, May 21, 6:32 PM PDT, 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SEATTLE WA
632 PM PDT THU MAY 21 2015

WAZ567-220200-
WEST SLOPES NORTH CASCADES AND PASSES-
632 PM PDT THU MAY 21 2015

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN WHATCOM COUNTY UNTIL 700
PM PDT...

AT 630 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 11 MILES EAST OF ACME...MOVING NORTHWEST AT 5
MPH.

HAIL UP TO THE SIZE OF PENNIES IS LIKELY WITH THIS STORM...ALONG WITH
HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
MAINLY RURAL AREAS OF SOUTHERN WHATCOM COUNTY.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

LAT...LON 4875 12210 4881 12190 4870 12188 4865 12200
TIME...MOT...LOC 0132Z 150DEG 5KT 4872 12197

ALBRECHT

WWW.WEATHER.GOV/SEATTLE

The office that day

Everything else NWS Seattle, WA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 21, 5:33 PM PDTSpecial Weather StatementSEWWhatcom42 min
May 21, 6:32 PM PDTSpecial Weather StatementSEWWhatcom28 min
May 22, 2:32 PM PDTSmall Craft AdvisorySEW11 hr

Nearby

Severe Thunderstorm Warnings in Washington, 2015Every severe thunderstorm warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.